Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 6, NWS Dodge City, KS
NWS Dodge City, KS issued this river flood warning at Oct 9, 2018, 7:43 PM CDT for Ellis County, Kansas. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2018, 7:43 PM CDT (00:43 UTC)
- Expired
- Oct 10, 2018, 10:31 AM CDT
- In force
- 15 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Smoky Hill River below Schoenchen (SCSK1).
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 14 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06862850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
430
WGUS43 KDDC 100043
FLWDDC
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Serice Dodge City KS
743 PM CDT Tue Oct 9 2018
...The National Weather Service in Dodge City, Ks has issued a flood
warning for the following rivers in Kansas...
The Smoky Hill River Below Schoenchen 2E affecting Ellis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution is urged when walking near riverbanks...
Do not drive through flowing water or go around barricades. Nearly
half of all flood fatalities are vehicle related. Turn around don't
drown.
Continue to monitor noaa all hazards radio or commercial broadcasts
for further information.
For the latest river stages and forecasts visit our web page at:
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for
additional hydrologic information.
The next statement will be issued early Wednesday morning.
&&
KSC051-101243-
/O.NEW.KDDC.FL.W.0006.181010T0043Z-181010T1636Z/
/SCSK1.1.ER.181010T0035Z.181010T0600Z.181010T1036Z.NO/
743 PM CDT Tue Oct 9 2018
The National Weather Service in Dodge City, Ks has issued a
* Flood Warning for
The Smoky Hill River Below Schoenchen 2E.
* until Wednesday morning.
* At 7:00 PM Tuesday the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to
rise to near 12.0 feet by after midnight tonight.the river will
fall below flood stage by early tomorrow.
* Impact...At 13.0 feet...Expect minor flooding of two feet or more
along the Smoky Hill River from Schoenchen through the southeastern
portions of Ellis County, as the river moves further out onto the
floodplain. Some county roads in close proximity to the river may
become impassible as rising waters cover the roads.
* * Flood history...This crest compares to a previous crest of 12.4
feet on June 1 2007.
&&
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
3870 9929 3876 9971
$$1 follow-up statement
574
WGUS83 KDDC 101531
FLSDDC
Flood Statement
National Weather Service Dodge City KS
1031 AM CDT Wed Oct 10 2018
...The Flood Warning is cancelled for the following rivers in
Kansas...
The Smoky Hill River Below Schoenchen 2E affecting Ellis County.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Do not drive through flowing water or go around barricades. Nearly
half of all flood fatalities are vehicle related. Turn around don't
drown.
Continue to monitor noaa all hazards radio or commercial broadcasts
for further information.
For the latest river stages and forecasts visit our web page at:
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for
additional hydrologic information.
&&
KSC051-101601-
/O.CAN.KDDC.FL.W.0006.000000T0000Z-181010T1636Z/
/SCSK1.1.ER.181010T0027Z.181010T0515Z.181010T0812Z.NO/
1031 AM CDT Wed Oct 10 2018
The Flood Warning is cancelled for
The Smoky Hill River Below Schoenchen 2E.
* At 10:00 AM Wednesday the stage was 9.3 feet.
* Flood stage is 11.0 feet.
* Fell below flood stage at 3:12 AM Wednesday.
* Forecast...The river will continue to fall to 6.3 feet by tomorrow
morning.
* Impact...At 11.0 feet...Expect minor overflows along the Smoky Hill
River in the vicinity of Schoenchen, as lowland flooding of
pasturelands initiates immediately adjacent to the river.
* this crest compares to a previous crest of 10.2 feet on September
17 2001.
&&
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
3870 9929 3876 9971
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Oct 9, 7:12 PM CDT, 31 minutes earlier.
Area forecast discussion, Oct 9, 7:12 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 712 PM CDT Tue Oct 9 2018 ...updated aviation section... .SHORT TERM...(This evening through Wednesday) Issued at 123 PM CDT Tue Oct 9 2018 The synoptic trof that has brought days of rains with significant rainfall has finally started to move out of the region. Rain and clouds will exit the FA through this evening from the south to the north. A ridge of high pressure will build in its wake. There will be weak cold air advection associated with this. Do have a freeze warning for 4 counties across the NW. Main fly in the ointment for this is cloud cover. Models do show partial clear and with weak CAA in place, temperatures could get near freezing. The area that is in the freeze warning is just climo for their first freeze and along low lying areas such as near the Ark river basin. Otherwise, lows to the east should be warmer with additional/lingering cloud cover. For Wednesday, high pressure will be in control and the area should dry out. Highs should be mainly in the 50s. .LONG TERM...(Wednesday night through Tuesday) Issued at 123 PM CDT Tue Oct 9 2018 Will have to watch for the freezing potential for Thursday morning. High pressure is just to our north and winds are weaker. In addition, not much in the way of clouds are expected through the overnight period. A large area of the NW and N zones may get close to freezing. Will defer a headline for now as we have hydro concerns and freezing concerns already during the short term period. The GFS and EC disagree with the slight chance of showers on Thursday. A better chance at precip is still indicated by long range models next weekend. Here the synoptic wave driving the weather is strong than compared to the Thursday system. In addition, there is more in the way of boundary layer moisture as well. The EC does have cold enough 850-hPa temperatures for some mixed precipitation and even snow on Sunday. Confidence in the thermal fields is low at this point. The EC is still advertising cold air moving in the wake of the system and a freeze or even a hard freeze may be possible Monday morning for much of the FA. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 642 PM CDT Tue Oct 9 2018 Marginal ceiling improvement is forecast by the HRRR over the next few hours, generally through mid evening - however little improvement over that will be seen until well after midnight. Therefore we can expect the IFR category ceilings through around 03 UTC with rain showers dwindling as the Missouri Valley surface low lifts northeast and MVFR category ceilings. An intrusion of drier air aided by downslope will lead to removal of the widespread stratus during the overnight with some scattered 1500-3000 ft clouds lingering mainly in the HYS area by 12 UTC. && .PRELIMINARY POINT TEMPS/POPS... DDC 35 55 35 53 / 10 0 10 0 GCK 34 53 33 50 / 20 0 10 10 EHA 33 56 35 55 / 20 0 10 20 LBL 34 56 34 54 / 10 0 10 10 HYS 36 52 31 50 / 40 0 0 0 P28 41 58 40 57 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 2 AM CDT /1 AM MDT/ to 10 AM CDT /9 AM MDT/ Wednesday for KSZ043-061-062-074. Frost Advisory from 2 AM to 10 AM CDT Wednesday for KSZ044-063- 075>077-084>087. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Russell
Hazardous weather outlook, Oct 9, 4:24 AM CDT, 15 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 424 AM CDT Tue Oct 9 2018 KSZ030-031-043>046-061>066-074>081-084>090-101000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 424 AM CDT Tue Oct 9 2018 /324 AM MDT Tue Oct 9 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms, heavy at times, can be expected across western and central Kansas today. A Flood Watch is currently in effect. Please see the latest Flood Watch product for more information. Temperatures tonight are expected to fall back into the low to mid 30s with frost possible west of highway 283. A Freeze Watch is currently in effect for late tonight. Please see the latest Freeze Watch product for more information. Day 1 Hazards ------------- * Flooding: Extreme risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fog: Limited risk * Freeze: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A Freeze Watch is currently in effect for early Wednesday morning. Please see the latest Freeze Watch product for more information. Temperatures falling in to 32 degrees or lower are expected across portions of western Kansas this weekend. Days 2-7 Hazards ---------------- * Wednesday - Freeze: Significant risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday - Non thunderstorm wind: Limited risk - Freeze: Elevated risk * Sunday - Non thunderstorm wind: Limited risk - Freeze: Extreme risk - Snow: Limited risk * Monday - Freeze: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 8:10 PM CDT | River Flood Warning | DDC | Barber | 42 hr |
| Oct 10, 3:15 AM CDT | Areal Flood Warning | DDC | Ellis, Rush | 6 hr |
| Oct 10, 4:47 AM CDT | Frost Advisory | DDC | Finney, Ford, Grant, Gray, Haskell, Hodgeman and 3 more | 28 hr |
| Oct 10, 4:47 AM CDT | Freeze Warning | DDC | Ellis, Hamilton, Kearny, Lane, Scott, Trego | 28 hr |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.